Cancer patients undergoing chemotherapy may have employed bevacizumab (Avastin). But while treating cancer the patient apparently ends up damaging the kidney. According to experts from the Stony Brook University Medical Center bevacizumab is capable of treating cancer but seems to elevate the risk of losing protein from the kidney in immense quantity into the urine ultimately causing kidney damage.
Prior analysis enlightened the urinary protein leakage (proteinuria) and kidney damage caused by the intake of bevacizumab. However, it failed to determine the overall risk involved in including bevacizumab. After examining more than 12,000 patients the investigators revealed that bevacizumab restricts the protein known as vascular endothelial growth factor. It does this in order to prevent new blood vessels to form around tumors.
Dr. Shenhong Wu, M.D., Ph.D., Principal Investigator mentioned, “Our study revealed that bevacizumab significantly increases the risk of proteinuria 4-fold, and additional risk factors may include tumor type and higher drug dose. Patients with the renal cell carcinoma, a form of kidney cancer, had the highest risk, with a cumulative incidence of more than 10 percent and the incidence among patients who received higher doses was more than twice that of those receiving lower doses.”
The authors also scrutinized the data provided in 16 studies nationwide which encompassed 12,268 patients with tumors including breast, pancreatic and kidney cancers. They then observed that amongst patients consuming bevacizumab severe proteinuria was faced by approximately 2.2% of them.
Dr. Wu quoted, “The key findings indicate that it is particularly important for cancer specialists to monitor the effects of bevacizumab in patients who have kidney cancer or who are receiving higher doses of the drug.”
The authors also created a comparison between patients undergoing chemotherapy alone and those taking bevacizumab along with chemotherapy. The investigators then registered a 4.79-fold increased risk of developing severe proteinuria along with a 7.78-fold heightened risk of developing nephrotic syndrome.
They also affirmed to discover groups of symptoms such as protein in the urine, low blood protein levels, high cholesterol levels, high triglyceride levels, and swelling. Further studies will be commenced to reduce the impact of bevacizumab on kidney damage.
The study is published online on June 10 in the Journal of the American Society Nephrology (JASN).